Alert archive / Montana / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 32, NWS Billings, MT
NWS Billings, MT issued this severe thunderstorm warning at Jun 6, 2005, 3:54 PM MDT for Big Horn County, Montana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 6, 2005, 3:54 PM MDT (21:54 UTC)
- Expired
- Jun 6, 2005, 4:30 PM MDT
- In force
- 36 min
- Issued by
- NWS Billings, MT
- Area
- Counties, with a storm outline in the text
County Big Horn County, MT
The radar
The Billings radar (KBLX), 99 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 6, 12:20 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.9 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2339 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:10 PM MDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jun 6, 2:10 PM MDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
210 PM MDT MON JUN 6 2005
.SHORT TERM...VALID FOR TUE AND WED...
GFS/NAM IN CLOSE AGREEMENT WITH 12Z RUN TODAY. NAM INITIALIZING
SLIGHTLY BETTER WITH UPPER AIR SOUNDINGS AND WILL TREND FORECAST
TOWARD THE NAM.
TONIGHT...MAIN THREAT FOR SEVERE THUNDERSTORMS WILL BE ALL OF
SOUTHEAST MONTANA WHICH INCLUDES ROSEBUD...CUSTER...POWDER
RIVER...FALLON...CARTER AND SHERIDAN COUNTIES. SURFACE LOW OVER
NORTHEAST WYOMING WILL ENHANCE LOW LEVEL JET AND ADVECT VERY
MOIST SURFACE AIR INTO THESE AREAS. SURFACE FRONT ALSO MOVING
THROUGH AND WILL BRING GOOD SURFACE CONVERGENCE. UPPER DYNAMICS
ALSO INCREASING AS UPPER LOW BRINGING INCREASING DIFFLUENCE ALOFT.
DAYTIME HEATING HAS BROUGHT STEEP LAPSE RATES TO THESE AREAS ALONG
WITH CAPES AROUND 2000 J/KG. STRONG DIRECTIONAL SHEAR OVER THE
SOUTHEAST WHICH WILL SUPPORT ROTATING SUPER CELLS THROUGH THIS
EVENING. A TORNADO WATCH HAS ALREADY BEEN ISSUED FOR THESE AREAS
FOR THE REST OF THIS AFTERNOON. OVERCAST SKIES HAVE LIMITED
HEATING OVER SOUTH CENTRAL MONTANA THIS AFTERNOON AND POTENTIAL
FOR SEVERE THUNDERSTORMS HAS DECREASED. STILL A POTENTIAL FOR
GUSTY WINDS OVER THE WESTERN ZONES WITH STORMS. MID AND UPPER
LEVEL DYNAMICS WITH TROUGH MOVING IN STILL LOOK IMPRESSIVE FOR
LIKELY POPS OVERNIGHT.
TUESDAY THROUGH WEDNESDAY...UPPER TROUGH MOVING IN OVER THE
FORECAST AREA FOR UNSETTLED WEATHER PATTERN. UPPER LOW WILL MOVE
IN OVER NORTH CENTRAL MONTANA AND REMAIN NEARLY STATIONARY TUESDAY
THROUGH WEDNESDAY. BEST SHOT OF PRECIPITATION WILL COME TUESDAY
AFTERNOON AS STRONG DIVERGENCE MOVES THROUGH. MADE LITTLE ADJUSTMENTS
TO CURRENT GRID TEMPERATURES AS THEY MATCHED UP WELL WITH
GUIDANCE. RICHMOND
.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...
UPPER LEVEL TROUGH WILL BE SITTING OVER THE REGION THURSDAY
KEEPING CONDITIONS COOL AND SOMEWHAT UNSETTLED. MODELS ARENT
SHOWING A LOT OF LIFT SO WILL KEEP POPS ON THE LOW SIDE. MODELS
DIVERGE A BIT FOR SATURDAY AND SUNDAY WITH THE GFS FLATTENING THE
FLOW...WHILE THE ECMWF KEEPS MORE OF A TROUGH OVER THE AREA. WILL
GO MORE WITH THE ECWMF SOLUTION AND KEEP TEMPS ON THE COOL SIDE
AND STILL MENTION A CHANCE OF RAIN. MODEL DIFFERENCES CONTINUE
INTO EARLY NEXT WEEK...BUT DIFFERENCES BETWEEN THEM ARENT
DRASTIC. TEMPERATURES LOOK TO REBOUND SOME MONDAY WITH SOME
LOCATIONS FLIRTING WITH 80 DEGREES...STILL BELOW NORMAL. IT ALSO
APPEARS BILLINGS WILL BREAK THE RECORD FOR NOT EXPERIENCING AN 80
DEGREE OR WARMER DAY THIS LATE INTO THE SPRING...THE CURRENT
RECORD IN JUNE 10. MOORE
&&
.AVIATION...
MAIN THREAT OF THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING WILL BE
FROM KBIL EAST TO KMLS...AS WELL AS IN NORTHERN WYOMING AROUND
KBYG AND KSHR. THESE STORMS COULD BE LOCALLY SEVERE WITH MVFR AND
POSSIBLY IFR CONDITIONS...AS WELL AS GUSTY WINDS AND HAIL. EVEN IN
PARTS OF TWEB ROUTES NOT AFFECTED BY THE THUNDERSTORMS...MVFR
CONDITIONS ARE POSSIBLE DUE TO STRATUS CIGS.
FOISY
&&
.PRELIMINARY POINT TEMP/POPS...
TUE WED THU FRI SAT SUN MON
-----------------------------------------------------------
BIL 047/063 047/061 046/069 048/070 050/071 050/072 050/078
66/T 66/W 22/T 22/T 23/T 32/T 00/B
LVM 038/053 038/060 040/065 039/067 041/066 042/070 043/073
66/T 66/W 43/T 33/T 33/T 32/T 00/B
HDN 047/067 046/063 045/070 049/070 050/076 050/073 050/080
64/T 64/W 22/T 22/T 23/T 33/T 00/B
MLS 051/068 050/066 048/071 047/071 052/073 052/074 052/075
74/T 76/W 53/T 22/T 23/T 33/T 32/R
4BQ 049/069 048/066 046/072 046/071 051/074 052/073 050/074
64/T 63/W 22/T 22/T 23/T 33/T 30/B
BHK 052/066 047/063 045/066 045/069 048/070 051/072 050/076
74/T 66/W 52/T 22/T 23/T 34/T 32/R
SHR 044/064 040/064 043/069 042/067 045/072 047/074 046/076
64/T 63/W 22/T 22/T 23/T 33/T 00/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...TORNADO WATCH 417 IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR
ZONES 30>33-36>38-57-58.
WY...TORNADO WATCH 417 IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR
ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jun 6, 12:39 PM MDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 1239 PM MDT MON JUN 6 2005 MTZ030>033-036>038-057-058-WYZ098-099-071845- TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER- SOUTHERN BIG HORN-NORTHERN BIG HORN-SOUTHERN ROSEBUD- NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 1239 PM MDT MON JUN 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WYOMING...SOUTHEAST MONTANA AND SOUTH CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP OVER THE AREA AND CONTINUE UNTIL EARLY THIS EVENING. SOME STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. TORNADO WATCH 417 IS IN EFFECT UNTIL 6 PM MDT. REFER TO GTFWCNBYZ FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ028-029-034-035-039>042-056-063>068-071845- SOUTHERN WHEATLAND-MUSSELSHELL-NORTHERN STILLWATER-YELLOWSTONE- EASTERN CARBON-NORTHERN PARK-NORTHERN SWEET GRASS-GOLDEN VALLEY- RED LODGE FOOTHILLS-JUDITH GAP-PARADISE VALLEY-LIVINGSTON AREA- BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS- 1239 PM MDT MON JUN 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL MONTANA AND CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 7:03 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn | 52 min |
| Jun 6, 3:19 PM MDT | Severe Thunderstorm Warning | BYZ | Powder River | 57 min |
| Jun 6, 4:08 PM MDT | Severe Thunderstorm Warning | BYZ | Custer | 32 min |
| Jun 6, 4:36 PM MDT | Severe Thunderstorm Warning | BYZ | Carter | 24 min |
| Jun 6, 4:56 PM MDT | Severe Thunderstorm Warning | BYZ | Carter | 64 min |
| Jun 6, 5:43 PM MDT | Tornado Warning | BYZ | Carter, Fallon | 32 min |
| Jun 6, 5:56 PM MDT | Severe Thunderstorm Warning | BYZ | Powder River | 25 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.